EconPapers    
Economics at your fingertips  
 

The K-armed bandit problem with multiple priors

Jian Li

Journal of Mathematical Economics, 2019, vol. 80, issue C, 22-38

Abstract: This paper studies the impact of ambiguity in the classic K-armed bandit problem. I show that two classic results are robust to ambiguity in the multiple-priors model: (i) In the one-armed bandit, the optimal plan is a switching strategy characterized by a multiple-priors Gittins–Jones index. (ii) The seminal Gittins–Jones theorem is generalized to the multiple-priors K-armed bandit case. Introducing ambiguity has two implications. First, in the K-armed bandit case, the incentive to experiment with an arm decreases in its own perceived ambiguity and increases in other arms’ ambiguity, differing from the comparative statics on risk. This suggests that ambiguity might explain the widely observed underexperimentation in new technologies and consumer products. Second, I characterize an upper bound for the multiple-priors Gittins–Jones index, as the lower envelope of the classic single-prior Gittins–Jones index for every prior lying in the multiple-priors set. I show with a counterexample that this upper bound can be strict, and I identify sufficient conditions under which this upper bound is exact.

Keywords: Bandit problem; Ambiguity; Learning; Search (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406818301198
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:80:y:2019:i:c:p:22-38

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-05-11
Handle: RePEc:eee:mateco:v:80:y:2019:i:c:p:22-38